Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 71, NWS Midland/Odessa, TX

June 8, 2008

NWS Midland/Odessa, TX issued this red flag warning at Jun 8, 2008, 3:59 AM MDT. It took effect at Jun 8, 2008, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2008, 3:59 AM MDT (09:59 UTC)
In effect from
Jun 8, 2008, 11:00 AM MDT
Expired
Jun 8, 2008, 8:00 PM MDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 080959
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 AM CDT SUN JUN 8 2008

...RED FLAG WARNING IN EFFECT THIS AFTERNOON INTO EARLY THIS
EVENING FOR THE GUADALUPE MOUNTAINS AND THE LINCOLN NF FOR LOW
RELATIVE HUMIDITIES...STRONG WINDS...AND VERY HIGH FIRE DANGER...

.AN UPPER LEVEL STORM SYSTEM PASSING OVER THE CENTRAL ROCKIES WILL
BRING HOT AND DRY WESTERLY WINDS ACROSS THE GUADALUPE MOUNTAINS
AND THE LINCOLN NF TODAY. MINIMUM RELATIVE HUMIDITY READINGS NEAR
10 PERCENT ARE EXPECTED ALONG WITH 20 FOOT WINDS OF 20 TO 25 MPH
THIS AFTERNOON. CONDITIONS WILL IMPROVE THIS EVENING AS WINDS
DECREASE AND HUMIDITIES RECOVER.

NMZ114-TXZ258-082000-
/O.UPG.KMAF.FW.A.0065.080608T1500Z-080609T0000Z/
/O.NEW.KMAF.FW.W.0071.080608T1700Z-080609T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
359 AM MDT SUN JUN 8 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE COMBINATION OF LOW RELATIVE HUMIDITIES...WARM TEMPERATURES...
STRONG AND GUSTY 20 FOOT WINDS...AND VERY HIGH FIRE DANGER WILL
RESULT IN CONDITIONS FAVORING RAPID FIRE GROWTH AND SPREAD THIS
AFTERNOON AND EARLY THIS EVENING.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

$$
1 follow-up statement
000 
WWUS84 KMAF 081838
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
138 PM CDT SUN JUN 8 2008

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY EVENING 
FOR THE GUADALUPE MOUNTAINS AND THE LINCOLN NF FOR LOW RELATIVE
HUMIDITIES...STRONG WINDS...AND VERY HIGH FIRE DANGER...

.GUSTY SOUTHWEST WINDS AND LOW HUMIDITIES ARE EXPECTED ACROSS
THE GUADALUPE MOUNTAINS AND LINCOLN NF THIS AFTERNOON INTO
THE EARLY EVENING HOURS. MINIMUM RELATIVE HUMIDITY READINGS NEAR
10 PERCENT ALONG WITH 20 FOOT WINDS OF 25 MPH ARE EXPECTED.
CONDITIONS SHOULD IMPROVE THIS EVENING AS WINDS DECREASE AND
HUMIDITIES RECOVER.

NMZ114-TXZ258-090200-
/O.CON.KMAF.FW.W.0071.000000T0000Z-080609T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
1238 PM MDT SUN JUN 8 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

THE COMBINATION OF LOW RELATIVE HUMIDITIES...WARM TEMPERATURES...
STRONG AND GUSTY 20 FOOT WINDS...AND VERY HIGH FIRE DANGER WILL
RESULT IN CONDITIONS FAVORING RAPID FIRE GROWTH AND SPREAD THIS
AFTERNOON AND EARLY THIS EVENING.

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE
THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO
GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Jun 8, 3:00 AM MDT, 59 minutes earlier.

Area forecast discussion, Jun 8, 3:00 AM MDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT SUN JUN 8 2008

.DISCUSSION...
CONVECTION SEEMS TO FINALLY BE COMING TO AN END ALONG THE RIO
GRANDE AND DAVIS MOUNTAINS THIS MORNING AS INSTABILITY DECREASES.
MODELS ARE SHOWING MORE EVEN MORE CONVERGENCE ALONG A SHARPER
DRYLINE THIS AFTERNOON...HOWEVER INSTABILITY IS NOT AS GREAT AS
YESTERDAY. THEREFORE ANTICIPATE ANOTHER ROUND OF CONVECTION ALONG
THE MOUNTAINS...BUT IT SHOULD NOT BE AS SEVERE OR LAST AS LONG AS
WHAT WE HAVE JUST SEEN. WINDS WILL AGAIN BE QUITE GUSTY TODAY BUT
SHOULD FALL JUST BELOW ADVISORY CRITERIA.

A COLD FRONT WILL DROP INTO THE AREA MONDAY AIDED BY OUTFLOW FROM
A POSSIBLE MCS SUNDAY NIGHT IN SOUTHERN KS. THE FRONT NOW APPEARS
THAT IT WILL HAVE ENOUGH PUSH TO MAKE IT INTO THE BASIN AND WILL
NOT ONLY BRING SLIGHTLY COOLER TEMPS...BUT ALSO SOME POPS AS WELL.
FOR NOW AM LEAVING THE POPS IN THE EASTERN BASIN WHERE CONVERGENCE
AND CAPE IS MAXIMIZED HOWEVER WE MAY NEED TO BRING THE POPS BACK A
LITTLE FURTHER WEST DUE TO POSSIBLE CONVECTIVE INITIATION ALONG
THE DRYLINE EXTENDING FROM AROUND WINK TO THE BIG BEND. GOTTA GIVE
KUDOS TO THE ECMWF WHICH HAS BEEN PAINTING POPS ON MONDAY FOR
SEVERAL DAYS NOW AND I WAS NEVER WILLING TO BITE OFF ON IT TILL
NOW.

TUESDAY WILL BE A RECOVERY DAY WHILE AN UPPER LOW MOVES ACROSS THE
U.S./CANADA BORDER. THIS LOW WILL INCREASE WESTERLY FLOW AGAIN
CAUSING THE DRYLINE TO PUSH EAST ACROSS MOST OF THE CWA BRINGING
ENHANCED FIRE DANGER CONDITIONS TO THE PB WEDNESDAY AND THURSDAY.
ALONG WITH THE DRIER AIR WE CAN EXPECT HIGH TEMPERATURES NEAR OR
ABOVE TRIPLE DIGITS EXPANDING BEYOND THE TRANS PECOS REGION. THE
UPPER LOW SHOULD LIFT NORTH BY FRIDAY ALLOWING LOW LEVEL MOISTURE
AND COOLER TEMPS TO ARRIVE BY NEXT WEEKEND.

HENNIG

.FIRE WEATHER...
WILL GO AHEAD AND UPGRADE THE FIRE WEATHER WATCH TO A WARNING FOR
THE GUADALUPE MOUNTAINS TODAY. DEWPOINTS ARE EXPECTED TO BE LOWER
TODAY CAUSING THE RH TO DROP BELOW 15 PERCENT DURING THE
AFTERNOON. THIS COMBINED WITH BREEZY WINDS SHOULD CAUSE RED FLAG
CONDITIONS TO BE MET. MORE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING SO ADDITIONAL FIRE STARTS WILL BE POSSIBLE
DUE TO THE LIGHTNING. A WEAK COLD FRONT WILL DROP INTO THE AREA
MONDAY WHICH COULD SET OFF MORE THUNDERSTORMS IN THE EASTERN
PERMIAN BASIN.

THE NEXT WIDESPREAD CRITICAL FIRE WEATHER DAYS COULD BE WEDNESDAY
AND THURSDAY AS WESTERLY WINDS INCREASE AND THE DRYLINE MOVES EAST
ACROSS MUCH OF THE AREA DURING THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              95  73  91  66  /  10  10  20  20
CARLSBAD NM               101  67  95  65  /  20  20  10   0
DRYDEN TX                  93  73  93  73  /  10  10  10  10
FORT STOCKTON TX           99  71  94  71  /  20  10  10  10
GUADALUPE PASS TX          94  65  88  65  /  20  10   0   0
HOBBS NM                  100  68  93  63  /  20  20  10  10
MARFA TX                   92  59  91  58  /  30  20  10  10
MIDLAND INTL AIRPORT TX    97  71  92  67  /  10  10  10  10
ODESSA TX                  96  73  93  68  /  10  10  10  10
WINK TX                   105  74 100  72  /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

TX...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

10
Hazardous weather outlook, Jun 7, 2:07 PM MDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT SAT JUN 7 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-082015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
307 PM CDT SAT JUN 7 2008 /207 PM MDT SAT JUN 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY AFTERNOON
THROUGH SUNDAY EVENING FOR FAR WEST TEXAS NORTH ACROSS
SOUTHEASTERN NEW MEXICO. WIND GUSTS TO 50 MPH AND DEADLY LIGHTNING
WILL ACCOMPANY ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COMBINATION OF WARM...WINDY...AND DRY CONDITIONS AND VERY HIGH
TO EXTREME FIRE DANGER WILL SUPPORT RAPID FIRE GROWTH AND SPREAD
ACROSS THE GUADALUPE MOUNTAINS SUNDAY. A FIRE WEATHER WATCH IS IN
EFFECT SUNDAY FOR THE GUADALUPE MOUNTAINS OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED BY THE MIDDLE OF NEXT
WEEK ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO AS WARM...
WINDY...AND DRY CONDITIONS INCREASE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

70

In the hours before

Local storm report, Jun 7, 10:00 PM MDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1100 PM CDT SAT JUN 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             CARLSBAD                32.40N 104.24W
06/07/2008  E0.75 INCH       EDDY               NM   LAW ENFORCEMENT

            PENNY SIZED HAIL REPORTED IN CARLSBAD.

0735 PM     HAIL             PINE SPRINGS            31.89N 104.81W
06/07/2008  E0.88 INCH       CULBERSON          TX   TRAINED SPOTTER

            NICKEL SIZED HAIL AT RANGER STATION IN PINE SPRINGS.

0803 PM     TSTM WND DMG     8 N LOVINGTON           33.06N 103.35W
06/07/2008                   LEA                NM   TRAINED SPOTTER

            THREE POWER POLES DOWN ON HIGHWAY 206.

0804 PM     TSTM WND GST     TATUM                   33.26N 103.32W
06/07/2008  M65.00 MPH       LEA                NM   TRAINED SPOTTER

            65MPH GUST MEASURED BY OBSERVER IN TATUM.

0805 PM     TSTM WND GST     2 SW TATUM              33.23N 103.34W
06/07/2008  M58.00 MPH       LEA                NM   MESONET

            WIND GUST TO 58 MPH AT THE TEXAS TECH MESONET.

0805 PM     TSTM WND DMG     MCDONALD                33.14N 103.32W
06/07/2008                   LEA                NM   TRAINED SPOTTER

            A 24 FOOT GOOSENECK CATTLE TRAILER BLOWN OVER AND A
            CENTER PIVOT IRRIGATION SYSTEM DESTROYED.

&&

CDANIELS
Special weather statement, Jun 7, 10:47 PM MDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1147 PM CDT SAT JUN 7 2008

TXZ058-067-075-080515-
WARD-PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
1147 PM CDT SAT JUN 7 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN REEVES...
NORTHWESTERN PECOS AND SOUTHERN WARD COUNTIES.

AT 1145 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A BAND OF STRONG THUNDERSTORMS THAT EXTENDED FROM NEAR
BARSTOW...SOUTHWARD TO NEAR FARM TO MARKET ROAD 1450 IN SOUTHEASTERN
REEVES COUNTY. THESE STORMS WERE MOVING EAST AT AROUND 20 MPH.

THESE STORMS HAVE BEEN SLOWLY WEAKENING OVER THE PAST 30 MINUTES...
BUT WILL STILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS TO 50
MPH...PEA TO MARBLE SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND VERY HEAVY RAIN.

PEOPLE IN EASTERN REEVES...NORTHWESTERN PECOS AND SOUTHERN WARD
COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS AND BE PREPARED TO TAKE ACTION
SHOULD WARNINGS BE ISSUED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:30 PM MDTSevere Thunderstorm WarningMAFLea60 min
Jun 7, 6:31 PM MDTSevere Thunderstorm WarningMAFEddy42 min
Jun 7, 7:30 PM MDTSevere Thunderstorm WarningMAFLea22 min
Jun 7, 8:48 PM MDTSevere Thunderstorm WarningMAFLea34 min
Jun 8, 5:05 PM MDTAreal Flood AdvisoryMAFEddy125 days
Jun 7, 6:22 PM MDTSevere Thunderstorm WarningMAFCulberson53 min
Jun 7, 7:01 PM MDTSevere Thunderstorm WarningMAFLoving, Reeves39 min
Jun 7, 7:04 PM MDTSevere Thunderstorm WarningMAFCulberson29 min
Jun 7, 7:15 PM MDTSevere Thunderstorm WarningMAFCulberson60 min
Jun 7, 7:21 PM MDTSevere Thunderstorm WarningMAFReeves39 min
Jun 7, 7:44 PM MDTSevere Thunderstorm WarningMAFReeves46 min
Jun 7, 8:10 PM MDTSevere Thunderstorm WarningMAFCulberson35 min
Jun 7, 8:34 PM MDTSevere Thunderstorm WarningMAFReeves41 min
Jun 7, 9:14 PM MDTSevere Thunderstorm WarningMAFReeves46 min
Jun 7, 9:41 PM MDTSevere Thunderstorm WarningMAFReeves, Ward64 min
Jun 7, 9:53 PM MDTSevere Thunderstorm WarningMAFJeff Davis52 min
Jun 8, 2:50 PM MDTSevere Thunderstorm WarningMAFJeff Davis55 min

Nearby

Red Flag Warnings in New Mexico, 2008Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.